Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Hastings, NE

March 13, 2019Sherman County, Nebraska

NWS Hastings, NE issued this flash flood warning at Mar 13, 2019, 6:06 PM CDT for Sherman County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2019, 6:06 PM CDT (23:06 UTC)
Expired
Mar 13, 2019, 7:08 PM CDT
In force
62 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 6:10 PM CDTFLASH FLOOD6 Nw Rockville, NEEM REPORTS RAPID RISES ALONG MIDDLE LOUP RIVER NW OF ROCKVILLE, POTENTIALLY AS MUCH AS 4FT HIGHER IN 20 MIN. CATTLE ARE IN DANGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS53 KGID 132306
FFWGID
NEC163-140300-
/O.NEW.KGID.FF.W.0005.190313T2306Z-190314T0300Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
606 PM CDT WED MAR 13 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Southeastern Sherman County in central Nebraska...

* Until 1000 PM CDT.

* At 604 PM CDT, emergency management reported rapid rises along the 
  Middle Loup River northwest of Rockville. Flash flooding is 
  already occurring. Rapid snowmelt is also occurring and will add 
  to the flooding.

* Some locations that will experience flooding include...
  Rockville.

Additional rainfall amounts of up to one inch are possible in the 
warned area through the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4107 9885 4115 9894 4121 9898 4122 9889
      4114 9884 4109 9875 4105 9875

$$

Thies
1 follow-up statement
460 
WGUS73 KGID 140008
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
708 PM CDT WED MAR 13 2019

NEC163-140017-
/O.CAN.KGID.FF.W.0005.000000T0000Z-190314T0300Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman NE-
708 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN SOUTHEASTERN
SHERMAN COUNTY IS CANCELLED...

This flash flood warning has been replaced with a new flash flood 
warning for all of Sherman county.

LAT...LON 4107 9885 4115 9894 4121 9898 4122 9889
      4114 9884 4109 9875 4105 9875

$$

Rossi

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 3:24 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 13, 3:24 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
324 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019

The main rain shield has moved to the north of the forecast area
this afternoon. There are some showers that have developed along and
north of the state line. To the south of the state line, there is
some sunshine.

All of this sets things up for the afternoon. The sun in north
central Kansas will create some instability and there will be a
chance for showers and thunderstorms developing in the vicinity of
the surface low and warm front. There is still enough CAPE that
there could be some strong to severe thunderstorms for a time this
afternoon. The window of opportunity is somewhat small with the sun
going down and losing the heating.

The next concern becomes the change over to snow. Models are fairly
consistent this afternoon that the cold air starts to move into the
area around dark tonight, then spreads across the area during the
night. There could be a few patches of freezing rain as the
precipitation changes from rain to snow tonight. With the wind, when
there is snow, there will be blowing snow which will reduce
visibility. The snow will continue through much of the night for
much of the Nebraska portion of the forecast area.

Models are also fairly consistent with the heavier snow ending
during the morning and mainly lighter snow during the afternoon
before coming to an end.

Another consideration will be when the surface low moves through the
forecast area this afternoon and evening, the winds will turn to the
north or northwest and start to increase. Winds at 850mb are 50 to
65 knots this evening and into Thursday. Expect very windy
conditions across the area through Thursday. The wind will cause
areas of blowing snow in the area with the greatest snowfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019

The snow should have ended during the afternoon Thursday but a
couple of the models continue to have some light precipitation
nearby Thursday night. Expect that at most, there will only be some
flurries for the majority of the area and ending early in the
evening. The skies should be clearing during the night. Winds are
expected to be breezy through the night.

Friday through Monday is expected to be a dry period. There will be
a surface high that moves through the area and temperatures are
expected be around normal for this time of year.

The next upper level wave will affect the area Monday night into
Wednesday. There could be some on and off precipitation. With the
temperatures warmer during the day and cooler at night it could be
some rain and snow at times.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1224 PM CDT Wed Mar 13 2019

The main rain shield has moved out, but there will be showers
developing this afternoon. Precipitation will mix with or change
to snow during the evening, and could be done toward the end of
the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ041-
     047>049-062>064-075>077-085>087.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     NEZ041-047>049-062>064-075>077-085>087.

     Winter Storm Warning from 10 PM this evening to 10 PM CDT
     Thursday for NEZ039-040-046-060-061-072>074.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for NEZ082>084.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for NEZ082>084.

KS...High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     KSZ007.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for KSZ005-006-017-018.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for KSZ005-006.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Mar 13, 3:36 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Wed Mar 13 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Through Tonight.

A powerful storm system will continue to promote multiple weather
concerns.

South central Nebraska is in Flood warning or Flash Flood
Warnings. Please see the latest flood products for information.

Thunderstorms remain possible through early this evening across
the area. While most storms should not be severe, there is a
Marginal Risk that a few strong to severe storms could develop
mainly through 8 PM. Should this occur, the main threats would
include hail to around quarter size and wind gusts to around 60
MPH. A brief tornado cannot be completely ruled out, but this is
considered a very small possibility.

In addition today, south-southeast winds will become fairly
strong in north central Kansas, with sustained speeds around 30
MPH and gusts of 40 to 50 MPH.

Late tonight into Thursday, rain will change to snow from west
to east. Total snow accumulations through Thursday of generally
1 to 3 inches are expected across most of the outlook area. No
matter how much snow falls, significant visibility reductions are
likely, as the entire outlook area will observe intense northwest
winds, gusting to around 65 MPH. As a result of these snow and
high wind concerns, the entire outlook area is under a
combination of Winter Storm Warnings, Winter Weather Advisories
and High Wind Warnings. Please refer to these statements for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Thursday evening, the entire outlook area remains
under a combination of Winter Storm Warnings, Winter Weather
Advisories and High Wind Warnings. Please refer to these
statements for more information.

Flooding of various rivers, streams and low-lying areas will
continue through Thursday, and perhaps for a few days beyond
that, until water levels subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of flooding, severe thunderstorm activity, or snow totals
would be appreciated over the next few days.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 13, 5:19 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       1 WNW NORTH LOUP        41.50N 98.80W
03/13/2019  M2.20 INCH       VALLEY             NE   MESONET

            MESONET STATION NLPN1, 1 WNW NORTH LOUP.

0345 PM     HEAVY RAIN       3 NNW DANNEBROG         41.16N 98.56W
03/13/2019  M1.89 INCH       HOWARD             NE   MESONET

            MESONET STATION DBGN1, 2 NNW DANNEBROG.

0445 PM     HEAVY RAIN       4 W RAVENNA             41.04N 98.99W
03/13/2019  M1.75 INCH       BUFFALO            NE   MESONET

            MESONET STATION SWTN1, 4 W RAVENNA.

&&

THIES
Special weather statement, Mar 13, 5:25 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
525 PM CDT WED MAR 13 2019

NEZ061-132315-
Buffalo NE-
525 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO COUNTY UNTIL 615
PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gibbon, or 9 miles east of Kearney, moving north
at 40 mph.

A brief funnel cloud is possible. Pea size hail and winds in excess
of 40 mph will also be possible with this storm.

Locations impacted include...
Gibbon, Ravenna and Poole.

LAT...LON 4068 9878 4065 9890 4065 9902 4105 9905
      4105 9873
TIME...MOT...LOC 2223Z 181DEG 34KT 4066 9891

Heinlein
Special weather statement, Mar 13, 5:44 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
544 PM CDT WED MAR 13 2019

NEZ039-132330-
Valley NE-
544 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALLEY COUNTY UNTIL 630
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 17 miles southwest of Ord, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia.

LAT...LON 4140 9907 4140 9921 4174 9921 4174 9903
TIME...MOT...LOC 2244Z 179DEG 27KT 4144 9919

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:53 PM CDTAreal Flood AdvisoryGIDGreeley13 hr
Mar 13, 4:33 AM CDTWinter Storm WarningGIDAdams, Buffalo, Clay, Dawson, Gosper, Greeley and 9 more17 hr
Mar 13, 4:33 AM CDTWinter Weather AdvisoryGIDAdams, Clay, Fillmore, Franklin, Furnas, Hall and 10 more25 hr
Mar 13, 7:25 AM CDTRiver Flood WarningGIDBuffalo, Sherman5 days
Mar 13, 7:57 AM CDTAreal Flood WarningGIDHoward119 min
Mar 13, 8:26 AM CDTAreal Flood WarningGIDBuffalo, Sherman75 min
Mar 13, 8:35 AM CDTRiver Flood WarningGIDNance54 hr
Mar 13, 8:37 AM CDTRiver Flood WarningGIDNance3 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo4 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo, Hall, Howard4 days
Mar 13, 9:08 AM CDTAreal Flood WarningGIDBuffalo81 min
Mar 13, 9:09 AM CDTRiver Flood WarningGIDHoward37 hr
Mar 13, 9:38 AM CDTAreal Flood WarningGIDGreeley, Sherman, Valley53 min
Mar 13, 9:43 AM CDTAreal Flood WarningGIDDawson49 min
Mar 13, 9:49 AM CDTRiver Flood WarningGIDClay, Nuckolls3 days
Mar 13, 9:54 AM CDTAreal Flood WarningGIDHoward, Merrick, Nance, Polk38 min
Mar 13, 10:01 AM CDTAreal Flood WarningGIDClay, Fillmore32 min
Mar 13, 10:07 AM CDTRiver Flood WarningGIDNance46 hr
Mar 13, 10:20 AM CDTRiver Flood WarningGIDHall, Hamilton, Merrick4 days
Mar 13, 10:25 AM CDTAreal Flood WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more54 hr
Mar 13, 10:33 AM CDTRiver Flood WarningGIDHoward3 days
Mar 13, 10:56 AM CDTFlash Flood WarningGIDNance5 hr
Mar 13, 10:59 AM CDTFlash Flood WarningGIDValley4 hr
Mar 13, 2:22 PM CDTRiver Flood WarningGIDBuffalo5 days
Mar 13, 3:27 PM CDTFlash Flood WarningGIDValley8 hr
Mar 13, 3:49 PM CDTFlash Flood WarningGIDGreeley, Howard, Merrick, Nance8 hr
Mar 13, 5:17 PM CDTRiver Flood WarningGIDHall8 days
Mar 13, 5:25 PM CDTSpecial Weather StatementGIDBuffalo50 min
Mar 13, 5:44 PM CDTSpecial Weather StatementGIDValley46 min
Mar 13, 6:42 PM CDTFlash Flood WarningGIDHoward5 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.